Which ever the case being, constipation can be troublesome and at times even painful. It is usually the result from insufficient amounts of fiber and fluids in the diet. It may also be a side effect of a certain medicine or supplements; such as, antidepressants, painkillers, calcium or iron tablets. Constipation may also occur during pregnancy.
Constipation is “not” defined by the number of bowel movements a person makes in a certain amount of time. Some people have one to three bowel movements a day while others have two bowel movements a week. One or the other is not a problem as long as the stools are soft enough to pass with ease. Constipation “is” defined as straining to pass dry, hard stools.
Many ailments can arise from constipation; such as, hemorrhoids, gas, indigestion, diverticulitis, bad breath, varicose veins, insomnia, headaches, appendicitis, obesity, hernia, piles and bowel cancer.
Normally the body excretes waste in 18 to 48 hours – after this period harmful toxins can develop.
Natural supplements for constipation relief –
1. Aloe vera is an herbal stimulant laxative which helps form soft stools and promotes healing. Drink 1/2 cup of aloe vera juice in the morning and again in the evening.
2. Psyllium (Mother Nature’s herbal laxative) is a bulk forming laxative. Commercial supplements are available; follow package directions.
3. Acidophilus supplements will boost levels of beneficial bacteria in the intestine. This can help with digestion and relieve constipation. Use a commercial product – follow package directions.
4. Magnesium is often used as a laxative. Magnesium citrate, magnesium hydroxide (milk of magnesia), and magnesium sulfate are saline type laxatives that draw fluid from the tissues into the intestine. (BEWARE – Overuse of these laxatives over a long period of time can cause magnesium toxicity.) Use a commercial product – follow package directions.
5. Vitamin E will help in healing an irritated colon. Take 400 IU daily.
If constipation persists more than 4 days of self treatment, contact your physician. It may be an indication of a more serious condition.